Those suffering from an acute porphyria (AIP, VP, ADP or HCP) can have attacks precipitated by drugs. People with an acute porphyria must therefore take great care as many medicines are capable of triggering an acute attack. This does NOT apply to people with PCT, EPP, XLEPP or CEP.
It is important to ALWAYS check the safety of any medicine or remedy with your doctor or pharmacist.
This includes prescription medicines as well as over-the-counter treatments, tonics and herbal remedies, some of which have been known to cause attacks. It is advised to avoid all herbal remedies unless you are sure of their safety.
While many medicines are considered suspect, there are many other drugs available and good alternatives can almost always be found. Even people who have never had an acute attack should be cautious when taking medicines. A combination of drugs with other factors such as stress, infection or poor nutrition may increase the risk of an acute attack. Though acute attacks are very rare before puberty, it is also best if children take only safe drugs. Also, it is very important for those who are suspected of having an acute porphyria (or are in the process of undergoing tests to eliminate the possibility) to be extremely cautious with drugs.
The response of people with porphyria to unsafe drugs is unpredictable. A reaction does not follow in every case. However, if there is a porphyria reaction, it will take the form of an acute attack, which normally develops within days of taking the unsafe drug.
Reactions such as dizziness, feeling faint, allergies or short-lived skin rashes (which may occur immediately or very soon after taking the drug) are common after taking drugs and rarely have anything to do with porphyria.
Side effects of abdominal pain or sickness may occur with some medicines, but will not always indicate an acute attack. However, if this happens, it is important to contact your doctor/porphyria specialist.
You must also tell your dentist, surgeon or anaesthetist in advance that you have porphyria. A safe local and/or general anaesthetic will be needed..
However, it is important not to worry about immunisations: All vaccines licensed for human uses are safe to administer to people who have an acute porphyria.
Finding a safe drug
In addition to the UKPMIS list of SAFE drugs, the European Porphyria Initiative (EPI) website, www.porphyria-europe.com, contains more detailed information on prescribing in acute porphyria, including information on common prescribing problems (anaesthesia, pain relief, hormonal contraception) and can be freely accessed by you or your doctor.
A full list of drugs, and the best view of their safety (on a 5-point scale) can be found at www.drugs-porphyria.org
We recommend that you wear warning jewellery if you have an acute porphyria.
Please see our drugs and porphyria leaflet for further information.
We have recently been made aware of a number of websites publicising a herbal formulation called Phrenaton/Phreneton, which inaccurately claims to cure all types of porphyria. This is not true. In fact, this drug could be extremely dangerous for acute porphyria sufferers to take. Never take a new medicine unless it’s been checked as suitable for people with porphyria, this includes over-the-counter treatments, such as herbal therapies. If you have any queries regarding SAFE drugs please contact UKPMIS as noted above.